Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS Pocatello, ID

May 31, 2014Bonneville County, Teton County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2014, 5:13 PM MDT for Bonneville County, Teton County, Idaho. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2014, 5:13 PM MDT (23:13 UTC)
Expired
May 31, 2014, 6:00 PM MDT
In force
47 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bonneville County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 144 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:39 PM MDTHAIL 1.75Tetonia, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2249 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WUUS55 KPIH 312313
SVRPIH
IDC019-081-010000-
/O.NEW.KPIH.SV.W.0003.140531T2313Z-140601T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
513 PM MDT SAT MAY 31 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  SOUTHEASTERN TETON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...VICTOR...DRIGGS...

* UNTIL 600 PM MDT

* AT 506 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VICTOR...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   VICTOR...
   DRIGGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4348 11116 4365 11132 4398 11107 4399 11106
      4398 11103 4357 11104
TIME...MOT...LOC 2313Z 219DEG 21KT 4360 11117

$$

HINSBERGER
2 follow-up statements
720 
WWUS55 KPIH 312326
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
526 PM MDT SAT MAY 31 2014

IDC019-312336-
/O.CAN.KPIH.SV.W.0003.000000T0000Z-140601T0000Z/
BONNEVILLE ID-
526 PM MDT SAT MAY 31 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BONNEVILLE COUNTY
IS CANCELLED...

AT 526 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. 
THEREFORE THE WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4368 11123 4394 11103 4360 11104
TIME...MOT...LOC 2326Z 212DEG 26KT 4370 11113

$$

IDC081-010000-
/O.CON.KPIH.SV.W.0003.000000T0000Z-140601T0000Z/
TETON ID-
526 PM MDT SAT MAY 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EAST CENTRAL TETON COUNTY...

AT 524 PM MDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DRIGGS...
MOVING NORTHEAST AT 30 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  DRIGGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4368 11123 4394 11103 4360 11104
TIME...MOT...LOC 2326Z 212DEG 26KT 4370 11113

$$

VALLE
528 
WWUS55 KPIH 312358
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
558 PM MDT SAT MAY 31 2014

IDC081-010009-
/O.EXP.KPIH.SV.W.0003.000000T0000Z-140601T0000Z/
TETON ID-
558 PM MDT SAT MAY 31 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TETON COUNTY WILL
EXPIRE AT 600 PM MDT...

AT 559 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT
OF THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4368 11123 4394 11103 4360 11104
TIME...MOT...LOC 2359Z 212DEG 26KT 4390 11094

$$

HINSBERGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:47 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 31, 1:47 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
147 PM MDT SAT MAY 31 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY. UPPER TROUGH SHIFTS ACROSS
EASTERN IDAHO TONIGHT THROUGH SUNDAY. INSTABILITY INCREASING
ACROSS EASTERN HALF OF FORECAST AREA THIS AFTERNOON WITH STEEP
LAPSE RATES AND MU-CAPE 1000+ SO FAR. REMAINDER OF REGION SAW CLOUD
COVER EARLY TODAY SO INSTABILITY LIMITED. EXPECT STRONGEST STORMS AT
THIS TIME TO BE MAINLY EAST OF INTERSTATE 15 BUT STILL CANT RULE
OUT CONVECTION ELSEWHERE IN THE REGION AHEAD OF ADVANCING
SHORTWAVE. SHORTWAVE AXIS OVERHEAD BETWEEN 06Z-12Z TONIGHT AND
CANNOT RULE OUT NOCTURNAL THUNDERSTORMS WITH NAM CONTINUING TO
INDICATED NEGATIVE LIFTEDS NORTHEAST HALF OF FORECAST AREA
OVERNIGHT. UPPER TROUGH SHIFTS EAST THROUGH SUNDAY BUT LINGERING
MOISTURE AND POCKETS OF INSTABILITY SUNDAY AFTERNOON MAINLY
NORTHERN HALF OF REGION COULD STILL HELP FIRE CONVECTION. NEXT
SHORTWAVE CURRENTLY IN SE ALASKA DROPS THROUGH BC CANADA BY
MONDAY. GFS AND NAM AGREE ON THIS FEATURE ELONGATING A TROUGH
ALONG WEST COAST...PICKING UP WEAK FEATURE OFF CALIFORNIA COAST.
NOT A LOT OF MOISTURE TO WORK WITH BUT ENOUGH INSTABILITY AND MID
LEVEL MOISTURE TO FORCE ANOTHER ROUND OF AFTERNOON/EVENING
THUNDERSTORMS MONDAY AND THEN AGAIN ON TUESDAY AS TROUGH SHIFTS
EAST INTO THE ROCKIES. DMH

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.
BOTH GFS AND EUROPEAN GO INTO A MAINLY DRY WEST TO NORTHWEST FLOW
ALOFT PATTERN BY WEDNESDAY.   ON GRIDS I TRENDED TO BEGIN TO
DECREASE PRECIPITATION CHANCES THROUGH THE LONG TERM BUT STILL KEPT
IN VERY LOW CHANCES MAINLY IN THE MOUNTAINS.   EXPECT TEMPERATURES
TO BE NEAR NORMAL THROUGH THE PERIOD AND ALSO STARTED TRENDING THEM
DOWNWARD A BIT TOO.
GK

&&

.AVIATION...MOST PRECIPITATION AND CONVECTIVE ACTIVITY HAS REMAINED
IN THE NORTHEAST.  KEPT IN VICINITY THUNDERSTORMS THIS AFTERNOON AT
ALL SITES AND VICINITY SHOWERS MUCH OF OVERNIGHT.  STILL EXPECT VFR
CONDITIONS EVEN UNDER SHOWERS THROUGH SUNDAY.   EXPECT AFTERNOON
CONVECTION ON SUNDAY AS WELL MAINLY IN NORTH AGAIN AND PERHAPS
AFFECTING SUN AND IDA.
GK

&&

.HYDROLOGY...RIVER FORECASTS SHOWED A SIGNIFICANT DROP FROM PREVIOUS
DAYS TODAY...KEEPING ALL GAGES BELOW ACTION STAGE. STILL HAVE THE
POSSIBILITY FOR ELEVATED FLOWS ESPECIALLY IN TRIBUTARIES TO THE
TETON RIVER BUT OPTED TO LET RIVER STATEMENT QUIETLY EXPIRE. WILL
REVISIT STATEMENTS AS NECESSARY THROUGH THE WEEKEND ESPECIALLY AS
TETON GAGES CONTINUE TO FLIRT WITH STAGES NEAR BANK FULL. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 3:32 AM MDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
332 AM MDT SAT MAY 31 2014

IDZ017>025-031-032-010945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
332 AM MDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE LATER TODAY AND LAST INTO
TONIGHT. THE BEST CHANCE FOR STORMS WILL BE ACROSS THE CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS. SOME STORMS WILL PRODUCE
WINDS OVER 40MPH...SMALL HAIL AND BRIEF DOWNPOURS. THE CHANCE FOR
SEVERE WEATHER IS VERY LOW...BUT NOT ZERO AS OF RIGHT NOW.

WE ARE LOOKING AT HIGH WATER LEVELS ON A FEW OF OUR STREAMS AND
RIVERS. VALLEY CREEK AROUND STANLEY IS IMPROVING...WHILE THE TETON
RIVER WILL BE NEAR OR JUST ABOVE BANKFULL FROM ST. ANTHONY THROUGH
THE TETON VALLEY. ALSO SOME OF THE TRIBUTARIES COMING OUT OF THE
WYOMING MOUNTAINS WILL BE RUNNING HIGH AS WELL. AS OF THIS
MORNING...NO FLOODING HAS BEEN REPORTED IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER CONTINUES INTO NEXT WEEK. SHOWERS AND STORMS ARE
FORECAST ACROSS THE NORTH TOMORROW...WITH ISOLATED STORMS FOR
MONDAY. THE NEXT ACTIVE PERIOD WILL COME TUESDAY AND WEDNESDAY.
WITH CONTINUED WARM TEMPERATURES...SOME RIVER AND STREAMS WILL BE
RUNNING HIGH. PLEASE MONITOR OUR WEBSITE AND SOCIAL MEDIA SITES
FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

THE HAZARDOUS WEATHER PRODUCT WILL BE DISCONTINUED ON JUNE
1 2014 TO REDUCE DUPLICATE INFORMATION FROM OUR OFFICE IN
POCATELLO.

In the hours before

Special weather statement, May 31, 1:23 PM MDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
123 PM MDT SAT MAY 31 2014

IDZ019-312015-
CLARK ID-FREMONT ID-
123 PM MDT SAT MAY 31 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FREMONT COUNTY IN EASTERN IDAHO
  EXTREME NORTHEASTERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 215 PM MDT

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHOTGUN VILLAGE..MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   SHOTGUN VILLAGE...
   REA...
   ISLAND PARK AND  PONDS LODGE...
   MACKS INN...
   ISLAND PARK VILLAGE...

LAT...LON 4431 11152 4446 11166 4457 11159 4455 11148
      4461 11153 4466 11149 4471 11150 4472 11141
      4476 11138 4464 11123 4458 11122 4453 11112
      4448 11109 4437 11108
TIME...MOT...LOC 1923Z 236DEG 12KT 4444 11148

DMH
Local storm report, May 31, 1:51 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
151 PM MDT SAT MAY 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             VICTOR                  43.60N 111.11W
05/31/2014  E1.00 INCH       TETON              ID   NWS EMPLOYEE

            ONE INCH HAIL FELL ON GOLF COURSE.

&&

GWICKLUN
Special weather statement, May 31, 4:46 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
446 PM MDT SAT MAY 31 2014

IDZ019-023-312330-
TETON ID-BONNEVILLE ID-
446 PM MDT SAT MAY 31 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 530 PM MDT

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PALISADES..MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   PALISADES...
   VICTOR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4327 11122 4346 11143 4392 11105 4391 11104
      4342 11104
TIME...MOT...LOC 2245Z 219DEG 21KT 4337 11130

HINSBERGER

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:23 PM MDTSpecial Weather StatementPIHFremont52 min
May 31, 1:43 PM MDTSevere Thunderstorm WarningPIHBonneville, Teton32 min
May 31, 4:46 PM MDTSpecial Weather StatementPIHTeton44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.